Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2003, 10:50 AM EST for Cass County, Miami County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 10:50 AM EST (15:50 UTC)
- Expired
- Jul 7, 2003, 11:45 AM EST
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Cass County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:45 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1626 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 071550
SVRIWX
INC017-103-071645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 AM EST MON JUL 7 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN INDIANA
MIAMI COUNTY IN INDIANA
* UNTIL 1145 AM EST
* AT 1049 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF MACY TO 6 MILES WEST OF LOGANSPORT...MOVING SOUTHEAST AT
40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
MACY
LOGANSPORT
MEXICO
DENVER
ONWARD
PERU
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4092 8635 4092 8618 4098 8617 4100 8598
4058 8597 4066 8623 4079 8655What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:39 AM EST, 8 hours 11 minutes earlier.
Area forecast discussion, Jul 7, 2:39 AM EST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 239 AM EST MON JUL 7 2003 FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY... ON MONDAY A COLD FRONT WILL BE APPROACHING THE CWA FROM THE NORTHWEST. TUESDAY MORNING THE FRONT WILL BE ENTERING THE NORTHERN PART OF OUR CWA...WILL STALL OUT OVER THE AREA FOR TUESDAY AND WEDNESDAY. THE GFS DEVELOPS A MCS OVER IOWA LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING AND MOVES THIS ACROSS OUR CWA MIDDAY WEDNESDAY TO WEDNESDAY EVENING. THE GEM IS NOT AS STRONG WITH THIS SYSTEM AS MOST OF THE OTHER MODELS ARE. BEST CHANCE FOR MONDAY AHEAD OF THIS NEXT FRONTAL SYSTEM LOOKS TO BE ABOUT MIDDAY TO EVENING TIME FRAME. DEWPOINTS WILL BE IN THE LOWER 70S...WE ARE IN SLIGHT RISK...AND WILL BE GETTING SOME GOOD HEATING OF THE ATMOSPHERE. THE INSTABILITY IN THE ATMOSPHERE WILL ALSO KEEP INCREASING AS THE DAY WEARS ON. BY LATE AFTERNOON ETA BUFKIT HAS CAPES 3000 TO 3600 J/KG...LI OF -6 AND LOWER...SI -4 TO -6...AND TT OF 50 TO 55. FOR MONDAY...SURFACE WINDS WILL BE OUT OF THE SOUTHWEST AND MID TO UPPER LEVEL WINDS WILL BE OUT OF THE NORTHWEST. WITH THE FRONT BEING OVER THE AREA ON TUESDAY AND WEDNESDAY...THIS WILL ALSO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. TEMPERATURES LOOKED GOOD. GUIDANCE FOR WEDNESDAYS HIGH IS LOWER THAN WHAT ARE FORECASTING. ESPECIALLY AVNMOS WHICH IS RATHER COOL. NOT GOING TO GO THAT COLD AND STUCK WITH SURROUNDING OFFICES. PATTERN IS NOT GOING TO CHANGE CONSIDERABLY...SO DONT EXPECT A DRASTIC CHANGE FROM TUESDAYS HIGH TO WEDNESDAYS HIGH. FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY... ONLY MAJOR CHANGE TO EXTENDED WAS TO ADD A CHANCE OF SHOWERS AND STORMS ON THURSDAY WITH MAJOR WAVE MOVING THROUGH THE REGION. 00Z RUNS OF THE GFS STILL AGREE AND ECMWF AS WELL ON THIS FEATURE. OTHERWISE NO CHANGES. AVIATION DISCUSSION FOR 06Z TAFS... WHAT SHOULD BE LAST OF THE ORGANIZED CONVECTION WILL BE PAST KSBN BY 08Z AND KFWA BY 11Z. ALSO SOME MVFR FOG TOWARD SUNRISE AS ATMOSPHERE SETTLES DOWN. WILL TIME NEXT ROUND OF THUNDERSTORMS AFTER 20Z AS ANOTHER COMPLEX SHOULD FORM IL/IA AND MOVE SOUTHEAST. .IWX... IN...FLOOD WATCH FOR TODAY FOR ZONES INZ013...INZ015...INZ020... INZ022>027...INZ032>034. MI...NONE. OH...NONE. BML/RES
Hazardous weather outlook, Jul 7, 5:09 AM EST, 5 hours 41 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 509 AM EST MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 7, 6:12 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0612 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM 3 S PENNVILLE IN WIND DAMAGE
07/06/03 JAY NUMEROUS TREES AND POWER
LINES DOWN. REPORTED BY LAW
ENFORCEMENT.
1050 PM 3 S HARTFORD CITY IN WIND DAMAGE
07/06/03 BLACKFORD SEVERAL TREES AND POWER
LINES DOWN.
1020 PM PERU IN FLASH FLOOD
07/06/03 MIAMI SEVERAL ROADS CLOSED DUE
TO FLOODING COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT.
1018 PM PERU IN WIND DAMAGE
07/06/03 MIAMI SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
1015 PM 2 N WABASH IN FLASH FLOOD
07/06/03 WABASH FLOODING ON US 24. CARS
FLOODED. REPORTED BY LAW
ENFORCEMENT.
1015 PM 6 SW WABASH IN WIND DAMAGE
07/06/03 WABASH TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0955 PM 1 N CONVERSE IN 0.75 IN HAIL
07/06/03 MIAMI REPORTED BY SPOTTER.
0935 PM 9 NNE LOGANSPORT IN 1.00 IN HAIL
07/06/03 CASS REPORTED BY EMERGENCY
MANAGER.
0915 PM 2 S ROCHESTER IN WIND DAMAGE
07/06/03 FULTON 2 TREES BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT.
0852 PM 7 SW WARSAW IN 0.75 IN HAIL
07/06/03 KOSCIUSKO REPORTED BY LAW
ENFORCEMENT.
0830 PM 7 NW PLYMOUTH IN WIND DAMAGE
07/06/03 MARSHALL SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0715 PM 3 W MICHIGAN CITY IN 0.75 IN HAIL
07/06/03 LA PORTE DIME SIZE HAIL REPORTED BY
AMATEUR RADIO.
0712 PM DELTA OH WIND DAMAGE
07/06/03 FULTON 2 TREES BLOWN DOWN.
REPORTED BY AMATEUR RADIO.
0704 PM BARODA MI WIND DAMAGE
07/06/03 BERRIEN NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT.
0700 PM 1 N NAPOLEON OH WIND DAMAGE
07/06/03 HENRY 1 TREE BLOWN OVER ON
HOUSE. REPORTED BY CENTRAL
DISPATCH.
0700 PM FLORIDA OH WIND DAMAGE
07/06/03 HENRY TREES DOWN. REPORTED BY
CENTRAL DISPATCH.
0654 PM 8 W OHIO CITY OH FLASH FLOOD
07/06/03 VAN WERT STATE ROUTE 49 CLOSED DUE
TO HIGH WATER. ONE BUSINESS
IN THE WILSHIRE AREA
FLOODED. REPORTED BY
EMERGENCY MANAGER.
0654 PM 4 W OHIO CITY OH 4.10 IN HEAVY RAIN
07/06/03 VAN WERT 4 MILES EAST OF WILSHIRE
HEAVY RAIN FELL IN ONE AND
A HALF HOURS. REPORTED BY
EMERGENCY MANAGER.
0654 PM 8 W OHIO CITY OH 3.38 IN HEAVY RAIN
07/06/03 VAN WERT WILSHIRE AREA HEAVY RAIN
FELL IN ONE AND A HALF
HOURS. REPORTED BY
EMERGENCY MANAGER.
0623 PM PAULDING OH WIND DAMAGE
07/06/03 PAULDING 2 TREES DOWN. REPORTED BY
EMERGENCY MANAGER.
0614 PM 3 NE MONON IN FLASH FLOOD
07/06/03 WHITE LITTLE MONON CREEK TWO TO
THREE FEET OUT OF BANKS.
REPORTED BY EMERGENCY
MANAGER.
0555 PM CHALMERS IN FLASH FLOOD
07/06/03 WHITE COUNTY ROADS UNDER RUNNING
WATER FROM CHALMERS TO
BROOKSTON. WATER DEPTH
RANGED FROM 18 INCHES TO
SEVERAL FEET. REPORTED BY
EMERGENCY MANAGER. TIME OF
EVENT FROM LAST NIGHT TO
CURRENT.
0510 PM 11 SE HUNTINGTON IN WIND DAMAGE
07/06/03 HUNTINGTON SEVERAL LARGE TREES DOWN.
REPORTED BY 911 DISPATCHER.
0509 PM 7 E NORTH JUDSON IN WIND DAMAGE
07/06/03 STARKE SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY LAW
ENFORCEMENT.
0455 PM MONTEREY IN FLASH FLOOD
07/06/03 PULASKI EVACUATED PEOPLE AT LAKE
HOMES ALONG THE TIPPECANOE
RIVER AT MONTEREY. REPORTED
BY LAW ENFORCEMENT.
0437 PM 9 WSW CASSOPOLIS MI 0.75 IN HAIL
07/06/03 CASS REPORTED BY AMATEUR RADIO
0427 PM ROSELAND IN 1.00 IN HAIL
07/06/03 ST. JOSEPH REPORTED BY AMATEUR RADIO
0427 PM 1 N SOUTH BEND IN 3.00 IN HAIL
07/06/03 ST. JOSEPH THREE TO THREE AND A HALF
INCH SIZE HAIL REPORTED BY
AMATEUR RADIO
0426 PM MEDARYVILLE IN 1.00 IN HAIL
07/06/03 PULASKI REPORTED BY AMATEUR RADIO
0425 PM 1 N SOUTH BEND IN 2.50 IN HAIL
07/06/03 ST. JOSEPH REPORTED BY TRAINED
SPOTTER. NORTH OF TOWN
0424 PM 2 WSW SOUTH BEND IN 1.75 IN HAIL
07/06/03 ST. JOSEPH GOLFBALL SIZE HAIL FOR 5
MIN DURATION. REPORTED BY
AIRPORT.
0423 PM 2 E SOUTH BEND IN 1.00 IN HAIL
07/06/03 ST. JOSEPH REPORTED FROM SOUTH BEND
AIRPORT
0412 PM 2 N NORTH LIBERTY IN 1.25 IN HAIL
07/06/03 ST. JOSEPH REPORTED BY AMATEUR RADIO
0357 PM 2 S LAKEVILLE IN 0.75 IN HAIL
07/06/03 ST. JOSEPH DIME SIZE HAIL AND 50 MPH
WINDS REPORTED BY AMATEUR
RADIO.
0356 PM 7 NW LOGANSPORT IN 2.75 IN HAIL
07/06/03 CASS REPORTED BY LAW
ENFORCEMENT
0350 PM NORTH LIBERTY IN 0.75 IN HAIL
07/06/03 ST. JOSEPH DIME SIZE HAIL REPORTED BY
AMATEUR RADIO.
0326 PM 9 NW WINAMAC IN WIND DAMAGE
07/06/03 PULASKI 650N 500W TREES DOWN
REPORTED BY LAW ENFORCEMENT
0314 PM 10 WNW WINAMAC IN WIND DAMAGE
07/06/03 PULASKI 775N 500W TREES AND
POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT
0312 PM 8 NW WINAMAC IN WIND DAMAGE
07/06/03 PULASKI 500N 575W TREES DOWN
REPORTED BY LAW ENFORCEMENT
0312 PM 12 WNW MONTEREY IN 1.75 IN HAIL
07/06/03 STARKE GOLF BALL SIZE HAIL AND
SMALL TREES DOWN REPORTED
BY AMATEUR RADIO
0300 PM 11 NW MONTEREY IN 1.00 IN HAIL
07/06/03 STARKE 100W 800S REPORTED BY
AMATEUR RADIO
WAMSLEY/TENHARMSELLocal storm report, Jul 7, 9:57 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0957 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 AM KINGSBURY IN WIND DAMAGE
07/07/03 LA PORTE TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
WAMSLEYLocal storm report, Jul 7, 10:14 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 AM EAU CLAIRE MI WIND DAMAGE
07/07/03 BERRIEN TREES DOWN COUNTYWIDE.
REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:18 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1009 AM 5 NW NEW CARLISLE IN WIND DAMAGE
07/07/03 ST. JOSEPH ELECTRICAL LINES DOWN OVER
STATE ROUTE 2 AREA.
REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:35 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM 4 E WINAMAC IN WIND DAMAGE
07/07/03 PULASKI TREES KNOCKED DOWN AS WELL
AS LARGE LIMBS. REPORTED BY
LAW ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:43 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1043 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM ELKHART IN WIND DAMAGE
07/07/03 ELKHART LARGE TREE REPORTED DOWN
ON POWERLINES. REPORTED BY
AMATEUR RADIO.
1028 AM ELKHART IN WIND DAMAGE
07/07/03 ELKHART TREE REPORTED KNOCKED DOWN
IN THE CITY. REPORTED BY
LAW ENFORCEMENT.
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:26 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 64 min |
| Jul 6, 7:36 PM EST | Severe Thunderstorm Warning | IWX | White | 54 min |
| Jul 6, 7:51 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 54 min |
| Jul 6, 8:02 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 43 min |
| Jul 6, 8:17 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 58 min |
| Jul 6, 8:38 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 52 min |
| Jul 6, 8:42 PM EST | Flash Flood Warning | IWX | White | 2 hr |
| Jul 6, 8:51 PM EST | Flash Flood Warning | IWX | Cass, Miami | 114 min |
| Jul 6, 9:39 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 66 min |
| Jul 6, 10:00 PM EST | Flash Flood Warning | IWX | Adams, Allen, Huntington, Wabash, Wells | 2 hr |
| Jul 6, 10:45 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Jay | 60 min |
| Jul 7, 1:24 AM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 51 min |
| Jul 7, 9:23 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 52 min |
| Jul 7, 9:58 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 62 min |
| Jul 7, 10:08 AM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 52 min |
| Jul 7, 10:17 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 58 min |
| Jul 7, 10:25 AM EST | Severe Thunderstorm Warning | IWX | Elkhart | 50 min |
| Jul 7, 10:28 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 47 min |
| Jul 7, 10:51 AM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 39 min |
| Jul 7, 11:00 AM EST | Severe Thunderstorm Warning | IWX | Whitley | 45 min |
| Jul 7, 11:10 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 80 min |
| Jul 7, 11:22 AM EST | Severe Thunderstorm Warning | IWX | Allen | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.